Email updates

Keep up to date with the latest news and content from Journal of Hematology & Oncology and BioMed Central.

Open Access Highly Accessed Case report

Pancytopenia associated with clonazepam

Marnelli A Bautista-Quach1, Yu-Min Liao2 and Chung-Tsen Hsueh3*

Author Affiliations

1 Department of Pathology and Laboratory Medicine, Loma Linda University Medical Center, Loma Linda, CA 92354, USA

2 Department of Internal Medicine, China Medical University Hospital, Taichung, Taiwan, China

3 Division of Medical Oncology and Hematology, Loma Linda University Medical Center, Loma Linda, CA 92354, USA

For all author emails, please log on.

Journal of Hematology & Oncology 2010, 3:24  doi:10.1186/1756-8722-3-24

Published: 14 July 2010

Abstract

We report a case of a 48-year-old Chinese female with end-stage renal disease and chronic anemia on hemodialysis. Clonazepam was prescribed for myoclonus disorder two weeks prior to her hospitalization. Subsequently, she was hospitalized for neutropenic fever with thrombocytopenia and worsening anemia. Bone marrow examination demonstrated a markedly hypocellular marrow (10-20% total cellularity). Clonazepam was discontinued, with gradual improvement of thrombocytopenia, and neutropenia in 1-2 weeks. To our knowledge, this is the first reported case of pancytopenia associated with clonazepam. We recommend patients taking clonazepam to be monitored with regular complete blood count to check for clinically significant pancytopenia or thrombocytopenia.